Infant industry protection and industrial dynamics
Josh Ederington and
Phillip McCalman
Journal of International Economics, 2011, vol. 84, issue 1, 37-47
Abstract:
A perennial case for industrial policy is based on the protection of young or emerging industries. Despite a natural association with concepts of life cycles, industrial policy has not been analyzed in the context of an industry life-cycle model. In particular, an important life-cycle characteristic, the potential for very large changes in the rate of net entry, is ignored. In this paper, we demonstrate how the impact of industrial policy depends critically on the entry and exit dynamics within an industry. We construct a model of technology adoption in which the number of firms is endogenous, and derive a set of novel predictions about the effects of protection on firm technology decisions. Specifically, we show that permanent protection can induce earlier adoption, but also decreases the probability that a given firm adopts the new technology. Likewise, we demonstrate that reducing the duration of protection results in faster adoption than permanent protection, but also reduces a given firm's probability of adoption. Finally, we show that, for industries characterized by flexibility in firm numbers, protection does not change the rate of technology adoption but does increase the size and probability of a shakeout (large scale net exit).
Keywords: GATT/WTO; Trade; policy; Safeguards (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022-1996(11)00006-7
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Infant Industry Protection and Industrial Dynamics (2009) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:84:y:2011:i:1:p:37-47
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().